Arkansas, 2019

Flash Flooding and Hail in Arkansas, April 7 to 8, 2019

April 7 to 8, 2019 · NWS SHV · 9 events in 2 counties and zones

A warm front mixed north across portions of Deep East Texas to near the Louisiana/Arkansas border during the early morning hours of April 7th, but steep lapse rates aloft and a shortwave trough which ejected northeast over Northeast Texas, North Louisiana, and Southern Arkansas enhanced the development of scattered elevated strong to severe thunderstorms across portions of East Texas, North…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A warm front mixed north across portions of Deep East Texas to near the Louisiana/Arkansas border during the early morning hours of April 7th, but steep lapse rates aloft and a shortwave trough which ejected northeast over Northeast Texas, North Louisiana, and Southern Arkansas enhanced the development of scattered elevated strong to severe thunderstorms across portions of East Texas, North Louisiana, and Southwest Arkansas near and north of the front. A report of small hail near El Dorado was received from these storms during the early morning hours prior to daybreak, with flash flooding developing across Southern Columbia and much of Union Counties as thunderstorms continued to develop and move repeatedly over these same areas for much of the day. Widespread rainfall amounts of four to nearly ten inches fell over these areas through much of the daytime and evening hours on April 7th. Additional strong thunderstorms developed later in the afternoon ahead of the primary upper level trough that lifted east out of Southwest New Mexico and across much of Central Texas and Louisiana, resulting in additional flash flooding over these same areas. These storms eventually diminished during the evening hours once the upper trough shifted east of the region into the Lower Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 4:25 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 7, 4:25 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
525 AM CDT Sun Apr 7 2019

.SHORT TERM.../Sunday through Monday/

A huge range of 60s this morning with light and variable winds.
Skies are cloudy and less than half sites at this time are seeing
any patchy fog issue, mainly in E TX where rains have just lifted
across I-20 and continue Northward. We had some decent totals
yesterday with another 1 to 3 inches possible today and tonight.

The SPC continues a large slight risk area for today and hail
continues to be primary threat today and this evening. Tomorrow
their marginal area will lie over the Eastern edge of our cwa.
The models show the upper low flying right overhead with a weak
surface reflection focusing all the activity on the Eastern half.
Pollen continues to just give up. We will continue with near
average temps through Monday. /24/

.LONG TERM.../Monday Night through Sunday/

Despite the semi-closed nature of the upper trough by tonight and
Monday, the majority of the progs have trended with a faster
movement of the low/trough into the Lower MS Valley Monday evening,
with the exception of the NAM, which is considerably slower with
the low over Wrn LA early Monday evening. Have trended more with a
blend of the models but a bit faster than the NAM (considering
consistency in the models for the past couple of days), with some
isolated -SHRA possibly lingering in the evening near the trough/low
center over Scntrl AR/Ern sections of Ncntrl LA. Thus, have re-
inserted slight chance pops for these areas Monday evening, before
drying/subsidence just behind the departing system should end any
residual -SHRA by 06Z Tuesday. Otherwise, a dry NW flow aloft will
commence late Monday night in wake of the departing trough, allowing
for drier air to spill SE into the region. Weak sfc ridging will
build into the region as well, with enhanced subsidence within the
dry air mass in place expected to result in above normal temps as
readings climb into the lower to mid 80s.

This sfc ridge should shift E of the region Tuesday night, with the
pressure gradient tightening across the Srn Plains and much of our
region Wednesday in response to deepening sfc cyclogenesis that will
occur over portions of Wrn and Cntrl KS ahead of an amplifying upper
trough that will cross the Rockies. Despite the increasing Srly low
level flow, moisture will be hard to come by, which should result in
much above normal temps by afternoon as they climb into the mid and
possibly upper 80s. The SWrly LLJ will persist Wednesday night which
should maintain sfc winds overnight and thus milder min temps, with
the low level moisture field finally beginning to deepen somewhat
after 12Z Thursday ahead of an associated cold front that will enter
extreme SE Ok/SW AR/NE TX after daybreak. The GFS/Canadian continue
to suggest that the potential for isolated convection developing by
afternoon just ahead of the cold front over Scntrl AR/much of N LA,
with the ECMWF finally on board with isolated convection developing
as well. Have maintained slight chance pops over these areas through
Thursday evening, with the front still expected to exit the region
by 06Z Friday. Cooler (more seasonal temps) and drier air will spill
SE in wake of the fropa, with sfc ridging expected to build S to the
coast Friday. SW flow aloft will persist in wake of the fropa
though, ahead of an amplifying longwave trough that will dig through
the Desert SW Saturday and into the Srn Rockies and eventually Srn
Plains Saturday night/Sunday. This should result in increasing
overrunning convection as it spreads NE across the region Saturday
through Sunday. For now, have carried mid chance pops areawide with
the potential for pops to be increased in subsequent forecasts.
/15/

&&

.PREV DISCUSSION... /issued 1147 PM CDT Sat Apr 6 2019/

AVIATION...
Ceilings to become MVFR overnight with showers and thunderstorms
returning shortly after daybreak across area terminals. -TSRA
conditions expected through much of the day Sunday. Otherwise,
southeast winds around 5 to 10 knots expected through the
overnight hours, decreasing to 5 knots after 07/12Z. Winds to
become light and variable after 08/00Z with MVFR conditions
and patchy light rain possible through Sunday evening. /05/

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  61  77  57 /  80  80  40  10
MLU  79  63  76  57 /  80  80  60  20
DEQ  74  59  78  51 /  50  60  30   0
TXK  73  60  77  55 /  60  70  40  10
ELD  76  60  75  54 /  70  80  60  20
TYR  73  60  78  56 /  60  70  30   0
GGG  74  60  79  55 /  80  70  30   0
LFK  74  61  79  57 /  80  80  30   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

24/15
Hazardous weather outlook, Apr 7, 5:32 AM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
632 AM CDT Sun Apr 7 2019

ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ097-110>112-
124>126-136>138-149>153-165>167-071800-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-
Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
632 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorms will remain possible this
morning across much of East Texas, Northwest Louisiana, and
Southwest Arkansas, but coverage and intensity is expected to
increase this afternoon as the parent upper level storm system
begins to lift east northeast into Eastcentral Texas. While
isolated severe thunderstorms containing large hail will be
possible this morning across portions of these areas, the
potential for severe thunderstorms will increase this afternoon
across East Texas, North Louisiana, and Southern Arkansas, with
damaging winds, large hail, isolated tornadoes, and locally heavy
rainfall possible. Where the heavier rain falls repeatedly over
the same areas, localized flash flooding will also be possible.
The severe weather threat will gradually diminish from southwest
to northeast later this evening, although the threat for locally
heavy rainfall will linger overnight across portions of East
Texas, Northwest Louisiana, and Southwest Arkansas near the
center of this storm system.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the parent storm system continues to shift
east out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, will be needed today and tonight.

ARZ050-051-059-OKZ077-TXZ096-108-109-071800-
Sevier-Howard-Little River-McCurtain-Red River-Franklin-Titus-
632 AM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...Today and Tonight...

While isolated to widely scattered showers and thunderstorms will
be possible this morning, showers and thunderstorms will increase
this afternoon from the southwest, as the parent upper level storm
system begins to lift east northeast into Eastcentral Texas. There
will be a threat for isolated strong to severe thunderstorms this
afternoon and evening across Southeast Oklahoma and portions of
extreme Northeast Texas and Southwest Arkansas, with damaging
winds, large hail, and locally heavy rainfall possible. Where the
heavier rains move repeatedly over the same areas, localized flash
flooding will be possible. The severe weather threat will diminish
later this evening, but the threat for locally heavy rainfall will
persist through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Showers and isolated thunderstorms will begin to diminish from
west to east Monday, as the parent storm system continues to shift
east out of the area. While much warmer and drier conditions are
expected for much of this week, showers and a few embedded
thunderstorms will increase across the region Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, spotter networks, and amateur
radio operators, may be needed this afternoon and tonight.

15

In the hours before

Special weather statement, Apr 7, 4:45 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
545 AM CDT Sun Apr 7 2019

TXZ112-071145-
Cass TX-
545 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS COUNTY UNTIL
645 AM CDT...

At 545 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Linden, or 20 miles southwest of Atlanta, moving
northeast at 35 mph.

Half inch to penny size hail will be possible with this storm.

Locations impacted include...
Atlanta, Linden, Queen City, Bivins, Fairview, Avinger and Bloomburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3327 9405 3327 9404 3302 9404 3289 9438
      3289 9455
TIME...MOT...LOC 1045Z 230DEG 28KT 3292 9443

15
Special weather statement, Apr 7, 4:59 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
559 AM CDT Sun Apr 7 2019

ARZ071-072-LAZ002-071145-
Lafayette AR-Columbia AR-Bossier LA-
559 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAFAYETTE...
SOUTHWESTERN COLUMBIA COUNTIES IN SOUTHWESTERN ARKANSAS AND NORTH
CENTRAL BOSSIER PARISHES UNTIL 645 AM CDT...

At 559 AM CDT, Doppler radar was tracking a strong thunderstorm over
Plain Dealing, or 14 miles southwest of Springhill, moving northeast
at 25 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Plain Dealing, Taylor, Welcome, State Line and Bolinger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3302 9345 3302 9351 3299 9352 3298 9353
      3296 9352 3285 9368 3289 9376 3319 9353
      3308 9336
TIME...MOT...LOC 1059Z 217DEG 23KT 3290 9368

15
Special weather statement, Apr 7, 5:07 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
607 AM CDT Sun Apr 7 2019

TXZ110>112-125-126-071145-
Upshur TX-Cass TX-Camp TX-Marion TX-Morris TX-
607 AM CDT Sun Apr 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASS...WESTERN
MARION...NORTHEASTERN UPSHUR...SOUTHEASTERN MORRIS AND SOUTHEASTERN
CAMP COUNTIES UNTIL 645 AM CDT...

At 607 AM CDT, Doppler radar was tracking a strong thunderstorm just
north of Gilmer, moving northeast at 30 mph.

Penny to nickel size hail will be possible with this storm.

Locations impacted include...
Gilmer, Hughes Springs, Lone Star, Jenkins, Cedar Springs, Avinger,
Lafayette, Holly Springs and Bettie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3270 9494 3277 9501 3307 9465 3294 9450
TIME...MOT...LOC 1106Z 225DEG 28KT 3279 9491

15
Local storm report, Apr 7, 5:30 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     HAIL             2 NE DAINGERFIELD       33.05N 94.70W
04/07/2019  E0.88 INCH       MORRIS             TX   TRAINED SPOTTER

&&

AS
Local storm report, Apr 7, 5:38 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
638 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     HAIL             1 WSW SIBLEY            32.54N 93.30W
04/07/2019  E1.00 INCH       WEBSTER            LA   PUBLIC

            QUARTER SIZE HAIL FELL JUST OUTSIDE OF
            SIBLEY OFF OF HIGHWAY 164.

&&

15
Local storm report, Apr 7, 6:02 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
702 AM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             2 S MINDEN              32.58N 93.28W
04/07/2019  E1.50 INCH       WEBSTER            LA   PUBLIC

            PING PONG BALL SIZE HAIL FELL ON PENAL FARM
            ROAD JUST SOUTH OF MINDEN.

&&

15

The radar

The Shreveport radar (KSHV), 143 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 hail. Local standard time, as filed.

Hail, Union

When
April 7, 6:20 AM CST
Where
Union County, 3.19 mi ENE of El Dorado
Measured
0.75 in hail
Reported by
Social Media
Coordinates
33.220, -92.620

A picture of dime to penny size hail that fell on the east side of El Dorado was posted to Facebook.

Flash Flood, Union

When
April 7, 8:30 AM CST to 6:30 PM CST
Where
Union County, 4.31 mi SW of Norphlet to 1.7 mi SE of Rears Quinn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.273, -92.719

A video posted to Facebook indicated that multiple roads were flooded in El Dorado.

Flash Flood, Columbia

When
April 7, 9:40 AM CST to 12:30 PM CST
Where
Columbia County, 1.66 mi WSW of Kerlin to 2.65 mi S of Spotville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.169, -93.246

Portions of Highway 79 south of Magnolia were underwater. Several county roads were also underwater. Main Street and Dudney Street, as well as other city streets in Magnolia, were flooded.

Flash Flood, Columbia

When
April 7, 11:00 AM CST to 12:30 PM CST
Where
Columbia County, 1.9 mi S of Kerlin to 2.02 mi S of Kerlin
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.153, -93.222

A vehicle was submerged at the intersection of County Roads 7 and 10. Fortunately, the driver was able to escape safely.

Flash Flood, Columbia

When
April 7, 11:00 AM CST to 12:30 PM CST
Where
Columbia County, 1.41 mi WSW of Calhoun to 1.55 mi WSW of Calhoun
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
33.213, -93.173

A vehicle was washed off of County Road 30 southeast of Magnolia. The driver was able to escape her vehicle safely. Three other people nearby required high water rescues from the Columbia County Sheriff's Office. Over one foot of rushing water covered this portion of the road.

Flash Flood, Columbia

When
April 7, 2:15 PM CST to 10:30 PM CST
Where
Columbia County, 1.89 mi SW of Partee to 2.01 mi SSW of Partee
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.157, -93.198

Highway 79 was flooded and closed near the intersection of County Road 407.

Flash Flood, Union

When
April 7, 3:00 PM CST to April 8, 12:30 AM CST
Where
Union County, 4.77 mi SW of Norphlet to 1.02 mi SE of Rears Quinn
Cause
Heavy Rain
Reported by
Social Media
Coordinates
33.267, -92.723

Numerous streets were flooded across El Dorado. Report via social media.

Flash Flood, Union

When
April 7, 4:58 PM CST to April 8, 12:30 AM CST
Where
Union County, 1.19 mi SW of Newell to 2.44 mi SSW of Newell
Cause
Heavy Rain
Reported by
Public
Coordinates
33.157, -92.763

Portions of Wesson Road and Pleasant Hill Road were covered in high water.

Flash Flood, Columbia

When
April 7, 5:15 PM CST to 10:30 PM CST
Where
Columbia County, 1.91 mi SE of Kerlin to 0.65 mi SSW of Partee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.157, -93.201

Highway 79 was closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809767, 809769, 809772, 809774, 809778, 809779, 809781, 809782, 809786.